There is rising concern in the medical scientific community about a perceived relationship between the use of fluoroquinolone drugs and the onset of a form of nerve damage known as peripheral neuropathy. In the meantime, attorneys who handle pharmaceutical injury cases are investigating the claims of fluoroquinolone patients who want to know whether they are entitled to compensation for a peripheral neuropathy diagnosis.
Fluoroquinolones are "antibacterial drugs approved for the treatment or prevention of certain bacterial infections," according to the U.S. Food and Drug Administration. The following medications are in this class:
- Levofloxacin (Levaquin)
- Ciprofloxacin (Cipro)
- Moxifloxacin (Avelox)
- Norfloxacin (Noroxin)
- Ofloxacin (Floxin)
- Gemifloxacin (Factive)
One of the leading voices raising concerns about the risks of these antibiotics is physician Dr. Jay S. Cohen, the author of a peer-reviewed article on the topic that is titled "Peripheral Neuropathy with Fluoroquinolone Antibiotics," which the esteemed journal Annals of Pharmacotherapy published in 2001. Cohen, an expert in his field, has drawn attention to a more far-reaching health risk.
Cohen in 2014 wrote a letter addressing his concerns to the U.S. Senate Committee on Health, Education, Labor and Pensions. In the letter, Cohen called for the escalation of labeled warnings about the risks of fluoroquinolones or FQs, to include the introduction of the term he coined to characterize the damage that these drugs can do - "Fluoroquinolone Toxicity Syndrome" or FTS. He explained to senators that he has been "following these medications for 16 years and [has] evaluated in person or by telephone consultation more than 300-400 people injured by FQs."
Cohen described in his research a constellation of FTS conditions, including "severe neurological symptoms such as tingling, numbness, burning pain, twitching, and/or weakness" as well as "symptoms in other injuries to other vital systems: agitation, impaired cognitive function, intractable insomnia, hallucinations, psychosis, acute manic episode, joint or muscle pain, or tendon rupture. ... In many cases, toxicities also involved the cardiovascular and gastrointestinal systems, skin, and sight or hearing."
Pointing out that these drugs are often helpful, the physician wants to curb the use of fluoroquinolones for "everyday minor infections such as sinusitis, sore throats, or bladder infections." He implored congressional intervention to make warning labels more comprehensive, writing, "FDA warnings currently describe many of the adverse effects of FQs. Recently the FDA has finally acknowledged that FQs can cause permanent injury. However, FDA warnings do not adequately describe the FTS syndrome, so doctors do not consider FTS and instead waste valuable time and expense testing for rare neurologic or rheumatologic disorders, meanwhile discounting or dismissing patients who are suffering severely from FTS. The warnings must be improved and the word about FTS must be spread nationally and worldwide. It can start with you..."
The FDA in 2004 required manufacturers to add peripheral neuropathy warnings to their fluoroquinolones. The agency went a step further in 2013, adding to the warnings the potential rapid onset of peripheral neuropathy and the possibility that such injury can linger or can become permanent.
One more thing you should know - and this is only from us, not from a medical source. Anyone who wants information about the potential legal implications of fluoroquinolone-induced peripheral neuropathy should talk to an attorney.